CHA₂DS₂-VASc score calculator

Tick the conditions that apply to get the CHA₂DS₂-VASc score used to estimate stroke risk in atrial fibrillation, together with the CHA₂DS₂-VA score without the sex point. It is an estimate for information, not a diagnosis or a treatment decision.

Age
Sex
CHA₂DS₂-VASc score0
Risk group
Low
CHA₂DS₂-VA score (without sex)
0

Runs in your browser: nothing you enter is sent anywhere.

How to use it

  1. Choose the age band and sex.
  2. Tick each condition that has been diagnosed.
  3. Read the CHA₂DS₂-VASc score, the risk group and the CHA₂DS₂-VA score.

How the score is added up

Item Points
Congestive heart failure (C) 1
Hypertension (H) 1
Age 75 or older (A₂) 2
Diabetes (D) 1
Stroke, TIA or thromboembolism (S₂) 2
Vascular disease (V) 1
Age 65–74 (A) 1
Female sex (Sc) 1

CHA₂DS₂-VA is the same sum without the sex point. The risk group comes from that sex-free score: 0 low, 1 intermediate, 2 or more high.

Worked example

A 78-year-old woman with high blood pressure and no other conditions: age 75+ gives 2, hypertension 1 and female sex 1, so CHA₂DS₂-VASc = 4. Without the sex point the CHA₂DS₂-VA score is 3, so she is in the high group.

A 70-year-old man with no other conditions scores 1 (age 65–74), intermediate.

Tips

  • Count a condition once even if it fits more than one description; stroke and TIA together still give 2 points.
  • Age moves people between bands: recalculate after a birthday at 65 or 75.
  • The score is designed for atrial fibrillation not caused by a mechanical valve or moderate to severe mitral stenosis.
  • This is an estimate for information, not a diagnosis or a treatment decision.

Frequently asked questions

What does each letter stand for?

C congestive heart failure (1), H hypertension (1), A₂ age 75 or older (2), D diabetes (1), S₂ previous stroke, TIA or thromboembolism (2), V vascular disease (1), A age 65 to 74 (1) and Sc sex category, female (1). The maximum is 9.

How are the risk groups set?

The calculator uses the usual split: low is 0 for men or 1 for women, intermediate is 1 for men or 2 for women, high is 2 or more for men or 3 or more for women. Put simply, the group comes from the score without the sex point: 0, 1, or 2 and above.

What is CHA₂DS₂-VA?

The same score without the point for female sex. Recent European guidance prefers it because female sex adds risk only together with other factors. The calculator shows both.

Does a high score mean I need a blood thinner?

Not automatically. The score is one part of the decision; bleeding risk, kidney function, other medicines and your own preferences matter too. Only your doctor can weigh them.

More in Health

All tools in this category: Health ·Updated November 4, 2026

Privacy choices

Google Analytics shows us which tools are used and whether they work. It may set cookies. Your choice is kept in this browser.